Jump to content
Snapdragon

Snapdragon: Surviving Lexapro

Recommended Posts

Snapdragon

Hello,

 

First, thank you for being here. 

 

I have tapered off Lexapro after being on it for two years. This is not my first go-around on Lexapro, as I was on it when I was about 30 (I'm 44 now) and then got off, and I don't remember a lot of withdrawal symptoms back then except electric eel shocks. I got off it because I wanted to have a baby and I wanted to be off it (I did and it was fine!). 

 

This time around, my chemistry has changed. I was on 10 mg and went to 7.5 mg for 3 weeks. Then I went to 5, for three weeks. Then 2.5 for three weeks. Then off. The taper from 5 to 2.5 mg was pretty bad but the taper from 2.5 to nothing is horrific. 

 

The electric eel shocks are tremendous and motion sickness-inducing. The worst of it was day 3 and 4 after stopping. I am 2 weeks after 0 and still having them, though not as frequent. 

Now I'm in the emotional wave of withdrawal, which is not something I experienced before, and it is what worries me the most and promoted the googling and finding of this wonderful forum. I am irritable, full of rage, and super sensitive. My anxiety is okay, but I'm putting up walls around me to make sure people can't attack me and send me spiraling. Social situations are ridiculous, I can't even handle them. I say inappropriate things. I am always sleepy and I sleep too much on weekends. 

 

I think what's most worrisome and therefore why this site is so important is the worries I have: without the buffer of Lexapro to take the ragged edges off the world, who am I? What can I handle? Will I always have to be careful? I was happy in a sustained way for the first time in several years, which is why I made the decision to get off. Will I be again? 

 

These are the questions I'm looking to answer. 

Thank you for reading!

 

 

Edited by Shep
added username to title

Share this post


Link to post
Gridley

Welcome to SA, Snapdragon.  

 

You have raised important questions regarding dealing with life post-AD.  Many members have written about having to handle for the first time in years emotions that had been numbed by the drug.  They ask the same questions you've posed: Who am I?  What can I handle? Most have said that though it was sometimes difficult they were thrilled to be feeling their emotions.  They have said that they'd had to learn new skills.  Some of these skills, along with other important information about facing life without drugs, can be found in the following links:

skills, along with other important information about facing life without drugs, can be found in the following link:

Non-drug techniques to cope with emotional symptoms ...

Creating a new self after withdrawal - Surviving Antidepressant

Regarding your symptoms, you are suffering from withdrawal from a too-fast taper.  We recommend tapering by no more than 10% of current dose every four weeks. It's not uncommon to have little difficulty going off a drug the first time, as in your case, only to find everything changed the second time around.

 

Why taper by 10% of my dosage?

 

What is withdrawal syndrome

 

Glenmullen’s withdrawal symptom list.

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

This explains it really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take much longer. 

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, and when reinstating it is better to start with a small dose.  Your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.  Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic.

 

If reinstatement sounds like something you want to try, I recommend reinstating 1mg of Lexapro.  The following link tell you how to obtain the small, nonstandard doses of Lexapro you'll need for reinstatement.

 

 

 

 


Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Oct. 21, 2020 at 0.025mg

Taper is 99.875% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
Snapdragon

Thank you so much for this response, Gridley. Reinstating is a sensible solution and one that I think I was resisting. I thought I would just hunker down and wait out the withdrawal, but I don't want to get into a situation where I lose my mind and explode with rage at something innocuous, with terrible consequences. 

 

Today (this week), which is the start of my third week off Lexapro entirely, is better. I am less sensitive and angry. But I also don't want to pretend that it's all fine because as mentioned, I'm worried it could be triggered. I speak to my doctor on Friday and I plan to give him some pointed feedback about how he should have been watching me better, with slower tapering. 

 

Here's a question for you: the 10 mg Lexapro pills I have are teensy tiny! Cutting it twice into 2.5 mg was difficult. How do you all cut the pills? A paring knife?

 

Thank you again - your answer was helpful and kind. 

Share this post


Link to post
Gridley
13 hours ago, Snapdragon said:

Here's a question for you: the 10 mg Lexapro pills I have are teensy tiny! Cutting it twice into 2.5 mg was difficult. How do you all cut the pills? A paring knife?

That's great that you're going to talk to your doctor.

 

The following link gives specific instruction on how to get the small dose you'll need for your reinstatement.  Basically, the choices are using prescription Lexapro liquid, making your own liquid or cutting and weighing pills.  If you want to cut pills you'll need a scale to ensure accuracy and a consistent dose.  Many members use the AWS Gemini-20 scale available on Amazon.  I crush my Lexapro between two spoons then weigh the powder.  The following link gives a how-to on weighing.


Using a digital scale to measure doses

 

Please keep us updated on how you're doing.  Feel free to ask questions here on your thread.


Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Oct. 21, 2020 at 0.025mg

Taper is 99.875% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
Snapdragon

After speaking to my doctor, I am going to reinstate to 1 mg of Lexapro. They offer is in liquid suspension, so I can take it that way. 

I'm disappointed but the mood swings and unbelievable irritation is exhausting. 

 

I think I'm committed to the idea that this is a years-long process, and requires careful monitoring plus outside tools. My doctor recommended some specific therapy classes too. 

 

Also - he admitted he didn't know too much about Lexapro. I think I've found from this forum that that's the case often.

 

Thanks for all your advice. This forum is invaluable.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy